Meds switch? Confused and a bit scared.
Nov 9, 2009
Hello, In March of this year I started Atripla, within a month I became undectable and the CD4 count started to rise back up, currently CD4 at 480 percentage up from 28 to 32%...very happy that all is "under control." Here's my problem, I don't like Atripla at all! I don't like the CNS side effects, somedays it has no effect other days its like I have drank a 6 pack and dropped acid. I have experienced memory loss, have become VERY irritable and the dreams..well sometimes I like a good dream but sometimes they are, well kinda messed up. I have tried taking the pill without food (to the point of hunger pains) as well as with food...truly tried to find what it is that is causing the side effects and I just can't. I know that the recommendation is to take it just before you go to bed but I keep odd hours...usually asleep by 7PM and up by 3AM and in the gym by 5 (obsessive yes, but its my routine) I try to remain on a regular schedule with my meds but really hate if something on the weekend throws it out of whack. I just wanted to give you background on me, so my question, I would like to switch off of Atripla and the CNS side effect situation but afraid of possibly exposing myself to resistance (I havent missed a pill since starting) but I feel like I'm going back to square one before starting the meds in the first place. My genotype shows no resistance to anything but I am unsure of what to ask my doctor and what my other options would be? Would seeking another option really be in my best interest or is Atripla really my best course of action at this time? Am I being to strict to adherence (not whether to take the pill but what time to take it?) More than one pill really doesn't matter to me. Is there another drug combo that may better suit me and still keep me healthy? I am in a frame of mind that if its not broke don't fix it but I don't like that if its time for my pill to be taken it may make me non functional. Thank you for your time and all the incredible information you provide here.
Response from Dr. Young
Hello and thanks for your post.
Sounds like you're one of the minority of persons who is quite intolerant of the efavirenz part of your Atripla. I believe that while one pill daily is convenient, it should not be the sole reason for selection (or continuing on) a treatment. Modern regimens have as few as one, but no more than 5 pills, all once (or twice) daily.
Ain't broke? Sounds like your side effects are in the "broken" category. Therefore, I'd like to say that you needn't have to put up with intolerable side effects and a switch from the efavirenz part to an alternative "3rd agent" would seem quite reasonable. With an undetectable HIV viral load and record of adherence, your risk of resistance issues is vanishingly small.
As for which new drug regimen to switch to, if you continue on tenofovir+FTC (the other parts of Atripla), this would become the combo pill Truvada. Truvada has been well studied with a variety of medications, including multiple boosted protease inhbitors, including (in alphabetical order) atazanavir (Reyataz), darunavir (Prezista), foramprenavir (Lexiva), and lopinavir (Kaletra); there is a lot of recent interest in the combo of Truvada with the integrase inhibitor raltegravir (Isentress).
Which one is best for you? This would depend on many particulars, and best left to a detailed discussion between you and your doctors and/or case manager.
I hope this helps and wish you well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Oral Sex Sign Of HIV AIDS
- Swollen Glands After Open Mouth Kissing Worried I Have HIV
- Can A Person Get Hepatitis From Oral Sex?
- Can Vaginal Prolapse Cause Low Back Pain?
- How Effective Are Swabs When Testing For An Std?
- What Vaginal Infections Does Metronidazole Treat?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.